Hail, Harford
- When
- August 16, 11:39 AM EST
- Where
- Harford County, Darlington
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.633, -76.200
Quarter sized hail fell.
Thunderstorms with heavy rainfall, frequent lightning, large hail, and damaging winds moved through Maryland between midday and late evening on the 16th. In Washington County, trees were downed and penny sized hail fell in Clear Spring.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Thunderstorms with heavy rainfall, frequent lightning, large hail, and damaging winds moved through Maryland between midday and late evening on the 16th. In Washington County, trees were downed and penny sized hail fell in Clear Spring. Rainfall totals included 2.37 inches in Smithsburg and 2.0 inches in Willamsport. Lightning struck a home on Woodstock Lane in Boonsboro. The resulting fire caused $70,000 damage to the structure. In Frederick County, a total of 2.2 inches of rain was recorded in Thurmont. In Carroll County, trees were downed in Pleasant Valley. In Baltimore County, trees were downed in Kingsville. Wires were downed in Cockeysville. In Harford County, several trees were downed, especially in the Bel Air, Fallston, and Darlington areas. Quarter sized hail was also reported in Darlington. In Bel Air, a tree was downed onto a home on Young Avenue. Across the county 7 roads were blocked by fallen trees. In Fallston, a home on Ryan Road was damaged by a fallen tree and Tollgate Road was closed after a tree downed a utility pole. Heavy downpours caused water to flood the following roads in the Fallston area: Harford Road, Route 152, Carrs Mill Road, Ryan Road, Tollgate Road, Route 1, Pleasantville Road, and Fork Road. A total of 2.24 inches of rain was recorded in Fallston. County officials said that over 85% of the gravel roads in the county would need reconditioning after rushing water caused ruts to form on the roads. In Montgomery County, trees were downed in Poolesville on Mt. Nebo Road. In Prince George's County, wires were downed near Brandywine. In Calvert County, trees were downed in Sunderland. In Charles County, trees were downed in Wicomico and La Plata. Wires were downed in Waldorf. In St. Mary's County, lightning struck a chimney at a boiler plant at Patuxent River Naval Air Station. The chimney fell onto parked cars and caused $10,000 damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 16, 10:10 AM EST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1110 AM EDT SAT AUG 16 2003 .SHORT TERM (TODAY AND TONIGHT)... MADE VERY FEW CHGS TO THE ZNS. MAIN BNDRY STILL WELL TO OUR N..BUT WE ARE KEEPING AN EYE ON CONVECTION BREAKING OUR ACROSS PA AHD OF THE FNT. VSBLY STLT SHOWS CLDS HV BKN UP OVER MID ATLC WHICH WL ALLOW THE LOWER LVLS TO BECOME QUITE UNSTABLE. ALTHOUGH THE MID ATLC IS NOT OUTLOOKED WITH HIGH PWATS/LGT WIND FIELD ACROSS AREA WL NEED TO KEEP AN EYE OUT FOR FLASH FLD POTENTIAL. PRODUCTS ALREADY RELEASED. WOODY ...LONGER TERM...SUN THRU FRI... COLD FRONT DIRECTLY OVER CWA SUN WILL BE ACCOMPANIED SUN MORN BY 250MB/500MB TROF AND 700MB/500MB PVA. 850MB RH FIELDS SHOW ENOUGH MOISTURE AROUND WITH BDRY FOR SCT SHRA/TSRA INTO THE LATE AFT HRS BEFORE DRIER AIR STARTS TO WORK IN AS BDRY WASHES OUT AND WINDS TURN NWARD. WILL HAVE 30 POPS CWA WIDE THRU EARLY SUN EVE. DRY WX EXPECTED SUN NIGHT THRU MON NIGHT WITH WEAK HIGH PRES OVHD. ALOFT...WEAK UL TROF REMAINS AND SINCE FRONT NEVER COMPLETELY PUSHED THRU ON SUN...SOME MOISTURE LINGERS AS WELL. MID AND UPPER LEVEL FEATURES WILL RESULT IN SCT/BKN CLDS AND SLIGHTLY COOLER TEMPS. BY TUE...SFC/850MB WINDS TURN E AND SOME UPSLOPE LLRH IS NOTED IN MTNS. GFS SHOWS WEAK CUTOFF LOW /REMNANT OF OLD UL TROF/ OVER CWA THRU THU WHICH WILL AGAIN LEAD TO SCT/BKN CLDS. LACK OF FOCUS IN LOW LEVELS DOESNT LOOK GOOD FOR AFT CONVECTION...BUT WITH WEAK UPSLOPE SHOWING UP CANNOT COMPLETELY RULE OUT TOPOGRAPHY INDUCED AFT/EARLY EVE CONVECTION THRU PERIOD. WILL HAVE SILENT 20 POP TUE THRU THU. BY FRI...GFS SHOWS COLD FRONT AND ASSOC SHORT WAVE OVER N PLAINS MOVING INTO CWA. GFS HAS A BIAS ON MOVING FRONTS IN EXTENDED PERIODS EASTWARD TOO FAST SO HAVE A FEELING THIS FROPA MAY BE FORECAST TOO SOON. ANOTHER SUPPORTING FACT...ECMWF SHOWS FRONT ONLY REACHING MISSISSIPPI VALLY BY FRI AND KEEPS CWA IN WEAK HIGH PRES ZONE. WILL TREND LATER WITH PRECIP BY PUSHING 30 POPS BACK TO FRI AFT. MMARGRAF .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE..NONE.
DCZ001-MDZ002>007-009>011-013-014-016-VAZ021-025>031-036>042-050>057- WVZ048>055-170800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1059 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY A COLD FRONT WILL APPROACH THE AREA FROM THE NORTH THIS AFTERNOON. SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. ALTHOUGH THE REGION IS NOT OUTLOOKED AS BEING AT RISK FOR SEVERE WEATHER...SOME OF THE STORMS MAY BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AND SUNDAY. ABW
The national radar mosaic for the moment the first event began.
13 thunderstorm wind, 2 hail, 2 heavy rain, 2 lightning, 1 flash flood. Local standard time, as filed.
Quarter sized hail fell.
Trees were downed.
Penny sized hail was reported.
Trees were downed.
Wires were downed.
Several trees were downed, including two which fell onto a house.
Lightning started a fire at a home.
Trees were downed.
Roads were flooded and many gravel roads were partially washed out.
Trees were downed onto Mt. Nebo Road.
Wires were downed.
Wires were downed.
Trees were downed.
Trees were downed.
Trees were downed.
Lightning knocked a chimney off a building.
Trees were downed.
Trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371432, 5371433, 5371434, 5371435, 5371436, 5371437, 5371438, 5371441, 5371439, 5371440, 5371442, 5371443, 5371444, 5371445, 5371446, 5371447, 5371448, 5371449, 5335770, 5371450.